Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 80, NWS Raleigh, NC

May 28, 20174 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 28, 2017, 2:38 AM EDT for 4 counties in North Carolina. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2017, 2:38 AM EDT (06:38 UTC)
Expired
May 28, 2017, 3:18 AM EDT
In force
40 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Davidson County, NC, Montgomery County, NC, Randolph County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 147 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 2:55 AM EDTTSTM WND DMG4 Wsw Linwood, NCONE TREE WAS REPORTED DOWN ON A RESIDENCE ALONG SEVEN OAKS DRIVE.
May 28, 3:00 AM EDTTSTM WND DMG4 Sse Lexington, NCONE TREE WAS REPORTED DOWN ACROSS BECKS CHURCH ROAD NEAR BRIGGSTOWN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 6:55 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

243 
WUUS52 KRAH 280638
SVRRAH
NCC057-123-151-167-280745-
/O.NEW.KRAH.SV.W.0080.170528T0638Z-170528T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
238 AM EDT SUN MAY 28 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Davidson County in central North Carolina...
  Montgomery County in central North Carolina...
  Randolph County in central North Carolina...
  Stanly County in central North Carolina...

* Until 345 AM EDT

* At 237 AM EDT, severe thunderstorms were located along a line
  extending from near Mocksville to near Harrisburg, moving east at
  45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  High Point, Asheboro, Lexington, Albemarle, Randleman, Troy, Badin
  Lake, North Carolina Zoo, Thomasville and Biscoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

Damaging winds and continuous cloud to ground lightning is occurring 
with these storms. Move indoors immediately. Lightning is one of 
nature's leading killers. Remember, if you can hear thunder, you are 
close enough to be struck by lightning.

&&

LAT...LON 3550 8030 3551 8018 3572 8033 3574 8046
      3583 8048 3585 8039 3597 8039 3603 8014
      3601 8004 3592 8004 3590 7954 3552 7955
      3551 7977 3528 7971 3516 7962 3514 8003
      3519 8011 3516 8022 3521 8025 3519 8051
TIME...MOT...LOC 0637Z 276DEG 38KT 3586 8056 3529 8063 

HAIL...<.75IN
WIND...60MPH
 
$$

77
3 follow-up statements
363 
WWUS52 KRAH 280705
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
305 AM EDT SUN MAY 28 2017

NCC057-123-151-167-280745-
/O.CON.KRAH.SV.W.0080.000000T0000Z-170528T0745Z/
Davidson NC-Montgomery NC-Randolph NC-Stanly NC-
305 AM EDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR DAVIDSON...NORTHERN MONTGOMERY...RANDOLPH AND NORTHEASTERN STANLY
COUNTIES...

At 304 AM EDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Thomasville to near Lexington to
near Rockwell, moving east at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
High Point, Asheboro, Lexington, Albemarle, Randleman, Badin Lake, 
North Carolina Zoo, and Thomasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

Cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3550 8030 3551 8018 3572 8033 3573 8041
      3585 8040 3585 8039 3597 8039 3603 8014
      3601 8004 3592 8004 3590 7954 3552 7955
      3551 7977 3528 7971 3540 8037
TIME...MOT...LOC 0704Z 270DEG 39KT 3596 8018 3578 8020 3553 8030 

HAIL...<.75IN
WIND...60MPH
 
$$

77
556 
WWUS52 KRAH 280713
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
313 AM EDT SUN MAY 28 2017

NCC123-167-280721-
/O.CAN.KRAH.SV.W.0080.000000T0000Z-170528T0745Z/
Montgomery NC-Stanly NC-
313 AM EDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONTGOMERY AND
NORTHEASTERN STANLY COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled for Montgomery and Stanly Counties.

LAT...LON 3600 8026 3600 8022 3601 8021 3603 8014
      3601 8004 3592 8004 3590 7954 3555 7956
      3556 8012 3557 8022 3572 8033 3579 8031
      3599 8032
TIME...MOT...LOC 0711Z 273DEG 37KT 3592 8010 3580 8011 3564 8021 

$$

NCC057-151-280745-
/O.CON.KRAH.SV.W.0080.000000T0000Z-170528T0745Z/
Davidson NC-Randolph NC-
313 AM EDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EDT
FOR DAVIDSON AND RANDOLPH COUNTIES...

At 311 AM EDT, severe thunderstorms were located along a line
extending from near Thomasville to 8 miles east of Lexington to near
High Rock Lake, moving east at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
High Point, Asheboro, Lexington, Randleman, Thomasville, Linwood, 
Archdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3600 8026 3600 8022 3601 8021 3603 8014
      3601 8004 3592 8004 3590 7954 3555 7956
      3556 8012 3557 8022 3572 8033 3579 8031
      3599 8032
TIME...MOT...LOC 0711Z 273DEG 37KT 3592 8010 3580 8011 3564 8021 

HAIL...<.75IN
WIND...60MPH
 
$$

77
921 
WWUS52 KRAH 280718
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
318 AM EDT SUN MAY 28 2017

NCC057-151-280728-
/O.CAN.KRAH.SV.W.0080.000000T0000Z-170528T0745Z/
Davidson NC-Randolph NC-
318 AM EDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR DAVIDSON AND RANDOLPH COUNTIES
IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.

LAT...LON 3600 8026 3600 8022 3601 8021 3603 8014
      3601 8004 3592 8004 3590 7954 3555 7956
      3556 8012 3557 8022 3572 8033 3579 8031
      3599 8032
TIME...MOT...LOC 0716Z 276DEG 38KT 3591 8003 3579 8004 3563 8014 

$$

77

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:30 AM EDT, 8 minutes earlier.

Area forecast discussion, May 28, 2:30 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
230 AM EDT Sun May 28 2017

.SYNOPSIS...
Several upper level disturbances will combine with a surface trough
to bring a chance of thunderstorms through Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 AM EDT Sunday...

Early this morning... the current cluster of storms continued
to produce wind damage as it crossed I-77 from Statesville
to near Charlotte. Warnings are possible if these storms
do not weaken as they cross the Yadkin River. Additional
weak convection was developing east from this cluster along the
old outflow over the south half of the Triad. It appears
that some of the storms will make it into portions of the Piedmont
and Sandhills. We will monitor for possible warnings.

Today and Tonight... A slight risk of severe storms again this
afternoon and evening. The chance of thunderstorms today will depend
on many factors including the current convection and the placement
of outflows to begin the day. We should see plenty of clearing
and resultant strong heating today allowing for a good recovery.
Surface dew points in the mid to upper 60s combined with highs of
85-90 should lead to MLCapes in the 1500 to 2000 J/KG mid to
late afternoon. At least scattered thunderstorms should develop this
afternoon and linger into the evening.

The SPC outlook highlights much of the area in a slight risk.
Damaging winds and large hail will be the primary hazards.
Highs today should recover into the mid 80s to lower 90s. Lows
tonight will continue warmer than average, in the mid to upper 60s
with a lingering slight chance overnight given the approaching
front from the NW.

&&

..SHORT TERM /Monday and Monday Night/...
As of 230 AM EDT Sunday...

Monday and Monday night:

A marginal to slight risk of severe storms expected again Monday
afternoon and evening, mainly in the eastern counties.

A cold front is forecast to push into the region Monday and Monday
evening. Timing of the front is in question, but the slower models
may be best. However, any convective outflows may be the main thing
to watch for additional strong to locally severe storms Monday
afternoon and evening. Both the GFS and EC are in reasonable
agreement with the placement of the forecast highest instability
and suggest that MLCAPE values could again reach the 1500 to 2000
J/kg range, mainly over the Coastal Plain, where heating may be
best. Highs should reach the mid to upper 80s with dew points in the
upper 60s. This area should also be in the region of strongest shear
with 35-40kt of WSW flow expected (0-6 km). The main threats should
be large hail and damaging wind gusts.

&&

.LONG TERM /Tuesday through Saturday/...
As of 230 PM EDT Saturday...

Closed low will move slowly east across SE Canada and NE U.S.
through the period. Central NC will find itself near the base of the
associated upper trough and accompanying strong belt of westerlies
extending south into the region. While there is generally good
agreement on the synoptic scale pattern, sensible weather next week
will be greatly influenced by the many shortwave disturbances that
are forecast to track through the region within the low amplitude
west-southwesterly flow aloft between the aforementioned closed low
to the north and the subtropical ridge to our south. Additionally,
the exact evolution of these disturbances timing/track/magnitude)
will likely play a role in the location of a nearby sfc boundary
that's forecast to stall across the SE states. Thus, expect pops
near to above climo each day, dependent on difficult to time
disturbances, with convection likely to exhibit a diurnal trend.
Expect seasonable temperatures with highs ranging from lower 80s
north to mid/upper 80s south. Lows in the 60s.

&&

.AVIATION /06Z Sunday through Wednesday/...
As of 1245 AM EDT Sunday...

A chance of showers/thunderstorms will continue through 09z-12z
as the new line of storms emerges off the Blue Ridge shortly.
Otherwise, generally VFR conditions expected tonight and Sunday
morning. There should be additional storms again Sunday afternoon
and night, with any TAF site having a 50/50 chance of a period
of storms.

All told, outside of convection, VFR conditions are expected through
the 24 hour TAF period, although there could be patches of MVFR fog
in the predawn at locations which do receive rain.

Outlook: There be a chance of mainly late day storms Monday through
Wednesday as a cold front slowly approaches from the west and
potentially stalls over the area.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Badgett
LONG TERM...CBL
AVIATION...Badgett/MLM
Hazardous weather outlook, May 28, 12:49 AM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
1249 AM EDT Sun May 28 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-281145-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
1249 AM EDT Sun May 28 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms capable of producing large hail and damaging
winds will be possible during the afternoon and evening hours on
both Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 27, 9:43 PM EDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
943 PM EDT SAT MAY 27 2017

NCZ021-280245-
Forsyth NC-
943 PM EDT SAT MAY 27 2017

...A strong thunderstorm will affect portions of Forsyth County Until
1045 PM EDT...

At 942 PM EDT, Doppler radar was tracking A strong thunderstorm over
Fairview, moving southeast at 20 mph.

Pea size hail and wind gusts up to 45 mph will be possible with this
storm.

Locations impacted include...
Winston-Salem, Clemmons, Bermuda Run, Lewisville, Walkertown, Rural
Hall, Stanleyville, Pfafftown, Belews Lake and Donnaha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

A severe thunderstorm watch remains in effect until 200 AM EDT for
central North Carolina.

LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8004
      3600 8025 3600 8033 3597 8039 3599 8042
      3601 8042 3603 8045 3606 8046 3606 8047
      3605 8049 3607 8051
TIME...MOT...LOC 0142Z 300DEG 18KT 3634 8072

VINCENT
Special weather statement, May 27, 10:26 PM EDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1026 PM EDT SAT MAY 27 2017

NCZ021>023-038-039-280345-
Guilford NC-Alamance NC-Forsyth NC-Randolph NC-Davidson NC-
1026 PM EDT SAT MAY 27 2017

...A line of strong thunderstorms will affect portions of Guilford...
northwestern Alamance...Forsyth...northwestern Randolph and Davidson
Counties Until 1145 PM EDT...

At 1026 PM EDT, Doppler radar was tracking A line of strong
thunderstorms along a line extending from near Pine Hall to near
Winston-Salem to near Harmony. Movement was southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Deadly cloud to ground lightning will also be possible with these
storms.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Burlington, Asheboro,
Lexington, Randleman, Thomasville, Kernersville and Clemmons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 200 AM EDT for
central North Carolina.

LAT...LON 3614 8044 3621 8045 3626 8035 3624 7933
      3591 7958 3577 7980 3561 8024 3568 8033
      3572 8033 3574 8046 3583 8049 3584 8039
      3588 8042 3589 8037 3593 8037 3599 8042
      3601 8042 3606 8046 3605 8051 3609 8052
TIME...MOT...LOC 0226Z 295DEG 29KT 3628 8002 3609 8035 3592 8081

77
Special weather statement, May 27, 11:45 PM EDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1145 PM EDT SAT MAY 27 2017

NCZ022>024-039-040-280500-
Guilford NC-Chatham NC-Alamance NC-Randolph NC-Orange NC-
1145 PM EDT SAT MAY 27 2017

...A line of strong thunderstorms will affect portions of
southeastern Guilford...Chatham...southern Alamance...Randolph and
southern Orange Counties Until 100 AM EDT...

At 1144 PM EDT, Doppler radar was tracking A line of strong
thunderstorms along a line extending from 7 miles south of
McLeansville to 7 miles northeast of Randleman to 8 miles south of
Thomasville. Movement was southeast at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Heavy rain and deadly cloud to ground lightning will also be
possible with these storms.

Locations impacted include...
Chapel Hill, Asheboro, Graham, Randleman, Pittsboro, Siler City,
North Carolina Zoo, Carrboro, Goldston and Seagrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 200 AM EDT for
central North Carolina.

LAT...LON 3584 8005 3593 7981 3608 7965 3597 7900
      3563 7913 3554 7932 3553 7932 3552 7934
      3551 7975 3567 8006
TIME...MOT...LOC 0344Z 296DEG 21KT 3600 7964 3591 7974 3577 8009

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:43 PM EDTSpecial Weather StatementRAHForsyth62 min
May 27, 10:26 PM EDTSpecial Weather StatementRAHDavidson, Forsyth, Guilford79 min
May 27, 11:45 PM EDTSpecial Weather StatementRAHChatham, Randolph75 min
May 28, 3:09 AM EDTSpecial Weather StatementRAHGuilford51 min
May 28, 7:15 PM EDTSpecial Weather StatementRAHStanly45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.